Safety of care
Steroid eye drops: Use caution in repeating prescriptions
An article for physicians by physicians
Originally published June 2004 / Revised April 2008
Exercise caution in repeating prescriptions.
Of interest to physicians prescribing and administering medications
The patient in the following case study was a relatively young man who had a history of atopic dermatitis and ulcerative colitis. He developed a red eye and was referred for a specialist's opinion, as there were concerns the red eye might be uveitis. The diagnosis was atopic follicular conjunctivitis. The specialist prescribed steroid drops and sent a consultation letter to the family doctor.
The patient returned to the family doctor on several occasions asking for repeats of the steroid drops. The family doctor felt comfortable that the patient had been reviewed by the specialist and continued to prescribe repeats of this medication.
At one point, a physician who was covering the family practice saw the patient. This third physician was concerned about the long use of topical steroid eye drops, and documented carefully that he advised the patient to be followed by a specialist. Unfortunately, when the patient returned to the specialist, the pressure within the eye was not measured. Tragically, this young man developed glaucoma and is now legally blind. He commenced a legal action against the family doctor. The patient claimed he did not have a clear understanding of the potential toxicity of the medication. Experts consulted were not able to support the care given, and the claim was settled by the CMPA on behalf of the member.
Have you advised the patient of the risks and benefits of steroid eye drops prescribed?
Have you given clear advice about follow-up?